Format

Send to

Choose Destination
JAMA Intern Med. 2017 Apr 1;177(4):563-570. doi: 10.1001/jamainternmed.2016.9369.

Outcomes Associated With Resuming Warfarin Treatment After Hemorrhagic Stroke or Traumatic Intracranial Hemorrhage in Patients With Atrial Fibrillation.

Author information

1
Aalborg Thrombosis Research Unit, Department of Clinical Medicine, Faculty of Health, Aalborg University, Aalborg, Denmark2Department of Cardiology, Atrial Fibrillation Study Group, Aalborg University Hospital, Aalborg, Denmark.
2
Aalborg Thrombosis Research Unit, Department of Clinical Medicine, Faculty of Health, Aalborg University, Aalborg, Denmark3Unit of Clinical Biostatistics, Aalborg University Hospital, Aalborg, Denmark.
3
Aalborg Thrombosis Research Unit, Department of Clinical Medicine, Faculty of Health, Aalborg University, Aalborg, Denmark4Institute for Cardiovascular Sciences, University of Birmingham, City Hospital, Birmingham, England.

Abstract

Importance:

The increase in the risk for bleeding associated with antithrombotic therapy causes a dilemma in patients with atrial fibrillation (AF) who sustain an intracranial hemorrhage (ICH). A thrombotic risk is present; however, a risk for serious harm associated with resumption of anticoagulation therapy also exists.

Objective:

To investigate the prognosis associated with resuming warfarin treatment stratified by the type of ICH (hemorrhagic stroke or traumatic ICH).

Design, Setting, and Participants:

This nationwide observational cohort study included patients with AF who sustained an incident ICH event during warfarin treatment from January 1, 1998, through February 28, 2016. Follow-up was completed April 30, 2016. Resumption of warfarin treatment was evaluated after hospital discharge.

Exposures:

No oral anticoagulant treatment or resumption of warfarin treatment, included as a time-dependent exposure.

Main Outcomes and Measures:

One-year observed event rates per 100 person-years were calculated, and treatment strategies were compared using time-dependent Cox proportional hazards regression models with adjustment for age, sex, length of hospital stay, comorbidities, and concomitant medication use.

Results:

A total of 2415 patients with AF in this cohort (1481 men [61.3%] and 934 women [38.7%]; mean [SD] age, 77.1 years [9.1 years]) sustained an ICH event. Of these events, 1325 were attributable to hemorrhagic stroke and 1090 were secondary to trauma. During the first year, 305 patients with a hemorrhagic stroke (23.0%) died, whereas 210 in the traumatic ICH group (19.3%) died. Among patients with hemorrhagic stroke, resuming warfarin therapy was associated with a lower rate of ischemic stroke or systemic embolism (SE) (adjusted hazard ratio [AHR], 0.49; 95% CI, 0.24-1.02) and an increased rate of recurrent ICH (AHR, 1.31; 95% CI, 0.68-2.50) compared with not resuming warfarin therapy, but these differences did not reach statistical significance. For patients with traumatic ICH, resuming warfarin therapy also was associated with a lower rate of ischemic stroke or SE (AHR, 0.40; 95% CI, 0.15-1.11); however, in contrast to patients with hemorrhagic stroke, therapy resumption was associated with a significantly lower rate of recurrent ICH (AHR, 0.45; 95% CI, 0.26-0.76). A reduction in mortality was associated with resuming warfarin therapy among patients with hemorrhagic stroke (AHR, 0.51; 95% CI, 0.37-0.71) and those with traumatic ICH (AHR, 0.35; 95% CI, 0.23-0.52).

Conclusions and Relevance:

Resumption of warfarin therapy after spontaneous hemorrhagic stroke in patients with AF was associated with a lower rate of ischemic events and a higher rate of recurrent ICH. Among patients with a traumatic ICH, a similar lower rate of ischemic events was found; however, a lower relative risk for recurrent ICH despite resuming warfarin treatment was also revealed.

PMID:
28241151
PMCID:
PMC5470390
DOI:
10.1001/jamainternmed.2016.9369
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center